New year, new ACL: Back to ‘regular’ me, Part 3

Okay so I’m not sure how to broach the topic of…er….regularity.  I’ll start with the term ‘side-effects’ and connect it to ‘pain meds’.  Know what I mean? Yup, I’m talking shit already here. There is nothing in my books worse than constipation. I don’t know if it’s having been an athlete with an obsession for so many years over the high-funtionality of every single bodily fluid action, but oh man do I get bummed out when I cannot visit the bathroom for an appointment through door #2. So after the 12 hours vomit-inducing Percocet previously mentioned, followed by a 3 day effort with Tramadol, coupled with a large omnivores intake of high fibre vegetables, I’m about ready to explode. Only I can’t.

 

 

Another day of sitting. Waiting. Healing. Obsessing over constipation. It’s only 2:53pm and already I am thinking about the next dose of Tramadol. Which disturbs me that I am thinking about this. The more I contemplate what this means, the more I realize it’s time to let go and see what the pain actually is.

 

Pain meds and me simply do not mix.  I’m toxic. What to do? Face the pain. Decision made.  No more Tramadol. The price of constipation too steep a bill to pay.

 

As I write this I realize I’ve mentioned constipation in the last 3 paragraphs written.  I won’t go into details but what a day of celebration when I am finally relieved of this organic compost bin filled to the max in my gut. I’ve lightened my load and the sky is the limit. I’m in pain but who cares.  Lucky for me, it’s manageable pain. Like an annoying toothache.

 

Until I wake up in the middle of the night and my TOES, two of them on the left foot of the leg with the new ACL, are on FIRE!!! Oh my it hurts. Burning pain. Obnoxious pain like a seam is on the end of my toes and its rubbing back and forth. Only I have NO SOCK ON MY FOOT!! This strange and torturous sensation wakes me time and again. I know it’s nerve related but know not what to do.

 

And then the next day the first wave of what I guess is withdrawal? I feel very, very strange. Nerves begin firing randomly like I am the target at a shooting range and the shooter has a lot of ammo to blow. Jolts of incredible pain in my spine where the needle went to numb my legs. Pain in my arms. My knees. My toes. My face where the rash is getting worse. My skin is crawling with worms I can only feel not see. They are under my skin and driving me mad. I am anxious, restless, I cannot live in my skin, cannot sit, nor stand, GET ME OUT OF ME!!!!

 

I feel sad. Mad. Sad. Mad. Restless. Itchy. My stomach itches and there is no rash to be seen.

 

I cannot read.  Cannot watch movies.  I cannot concentrate and spend the entire day online (which I never do and fear I am falling into an internet addiction WHO AM I?!?!?). I get mad at Peter because we are almost out of vegetables and I am paranoid of constipation. He looks at me with that look of ‘are you okay’ and I only get more and more and more mad.

 

Finally it’s night only I can’t look forward to sleep because the fear of the toe burn and can’t look forward to another day of restless angst. When will this person I have become leave the house? I am even beginning to scare myself.

 

Oh, did I mention I also have an irrational belief that I will never walk or ride my bike again? Please, Clara.

 

Surprisingly after a night of waking again and again and again from the dreaded toe burn, I feel better. Almost happy. What is this new feeling, I wonder. I must be over the pain med ‘side effects’ and back to being me, I think. Well, an injured post-op version of me, that is. But I’ll take it.

 

This better day leads into an evening relapse. Waves of tears, of hopeless, worthless, helpless and useless me envelope my psyche. Oh no what has happened. Waves of skin crawling sensations make me feel gross. Fuck. Hot, salty tears cry me to sleep.

 

Waking up crying is not the best start to a new day a new life a sun rising here on planet earth, but that’s how it starts for me. I can’t help it. Pain. Skin crawling. Restless. I feel so pathetic. My phone rings and I pick it up and it’s my psychologist from Calgary, checking in to see if I’m ok.

 

I am so grateful. Somebody cares!

 

My irrational state of mind leaves me feeling alone, when I am not. Which leads me to being even happier to have this call. To talk things out. To go through the pain med saga and to be convinced to take some Tylenol, it will actually help. The day still passes in pain but the words from my Doc of:

 

‘You just need that day when things are a little bit better. When you have that day, you’ll see, things will start to turn around.’

 

I still dread sleep and dread awake but take the Tylenol and low and behold I sleep ‘a little bit better’ and then wake up ‘a little bit better’…

 

I read a book instead of sitting online for hours. I move around on the crutches and feel like I’ve accomplished something big when ten laps of the living room are achieved. Today is a good day! A ‘little bit better’ day. I’ll take it!

 

What I realize is I’ve been dealing with more pain that I’d admit, and the Tylenol helped alleviate enough of it to let me be a little more comfortable; to cope a bit better. The withdrawal symptoms were real and when subsided, I am no longer this strange person full of rage and emotional pain. Yes, I’m still super bummer out, but it’s a rational set of emotions. I can deal with this.

 

And you know what, I’m starting to already believe I might just one day be back on that bike and on the hiking trails again. But it’s gonna take time.

 

To be continued….

 

 

 

 

© 2017. Clara Hughes. All Rights Reserved. Site Design | SGD